About this Journal Submit a Manuscript Table of Contents
Journal of Function Spaces and Applications
Volume 2013 (2013), Article ID 189235, 7 pages
http://dx.doi.org/10.1155/2013/189235
Research Article

Accurate Numerical Method for Pricing Two-Asset American Put Options

Junior College, Zhejiang Wanli University, Ningbo 315100, China

Received 12 October 2012; Accepted 27 November 2012

Academic Editor: Manuel Ruiz Galan

Copyright © 2013 Xianbin Wu. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We develop an accurate finite difference scheme for pricing two-asset American put options. We use the central difference method for space derivatives and the implicit Euler method for the time derivative. Under certain mesh step size limitations, the matrix associated with the discrete operator is an M-matrix, which ensures that the solutions are oscillation-free. We apply the maximum principle to the discrete linear complementarity problem in two mesh sets and derive the error estimates. It is shown that the scheme is second-order convergent with respect to the spatial variables. Numerical results support the theoretical results.

1. Introduction

An option is a financial instrument that gives the holder the right, but not the obligation, to buy (call option) or to sell (put option) an agreed quantity of a specified asset at a fixed price (exercise or strike price) on (European option) or before (American option) a given date (expiry date). It was shown by Black-Scholes [1] that the value of a European option is governed by a second-order parabolic partial differential equation with respect to the time and the underlying asset price. The value of an American option is determined by a linear complementarity problem involving the Black-Scholes operator [2, 3]. Since this complementarity problem is, in general, not analytically solvable, numerical approximation to the solution is normally sought in practice.

Various numerical methods have been proposed for the valuation of single-factor American options. Among them, the lattice method [4], the Monte Carlo method [5], the finite difference method [68], the finite element method [9, 10], and the finite volume method [1113] are the most popular ones in both practice and research.

Finite difference methods applied to the multifactor American option valuation have also been developed. S. O'Sullivan and C. O’Sullivan [14] presented explicit finite difference methods with an acceleration technique for option pricing. Clarke and Parrott [15] and Oosterlee [16] used finite difference schemes along with a projected full approximation scheme (PFAS) multigrid for pricing American options under stochastic volatility. Ikonen and Toivanen [1719] proposed finite difference methods with componentwise splitting methods on nonuniform grids for pricing American options under stochastic volatility. Hout and Foulon [20] and Zhu and Chen [21] applied finite difference schemes based on the ADI method to price American options under stochastic volatility. Le et al. [22] presented an upwind difference scheme for the valuation of perpetual American put options under stochastic volatility. Yousuf [23] developed an exponential time differencing scheme with a splitting technique for pricing American options under stochastic volatility. Nielsen et al. [24] and Zhang et al. [25] analyzed finite difference schemes with penalty methods for pricing American two-asset options, but their difference methods are first-order convergent.

In part of the domain, the differential operator of the two-asset American option pricing model becomes a convection-dominated operator. The differential operator also contains a second-order mixed derivative term. The classical finite difference methods lead to some off-diagonal elements in the coefficient matrix of the discrete operator due to the dominating first-order derivatives and the mixed derivative. These elements can lead to nonphysical oscillations in the computed solution [17, 18]. In this paper, we present an accurate finite difference scheme for pricing two-asset American options. We use the central difference method for space derivatives and the implicit Euler method for the time derivative. Under certain mesh step size limitations, we obtain a coefficient matrix with an M-matrix property, which ensures that the solutions are oscillation-free. We apply the maximum principle to the discrete linear complementarity problem in two mesh sets and derive the error estimates. We will show that the scheme is second-order convergent with respect to the spatial variables.

The rest of the paper is organized as follows. In the next section, we describe some theoretical results on the continuous complementarity problem for the two-asset American put option pricing model. In Section 3, the discretization method is described. In Section 4, we present a stability and error analysis for the finite difference scheme. In Section 5, numerical experiments are provided to support these theoretical results.

2. The Continuous Problem

We consider the following two-asset American put option pricing model [24, 25]: where denotes the two-dimensional Black-Scholes operator defined by and is the final (payoff) condition defined by Here, is the value of the option, is the value of the th underlying asset, is the correlation of two underlying assets, is the risk-free interest rate, and is a given function providing suitable boundary conditions. Typically, is determined by solving the associated one-dimensional American put option problem where denotes the one-dimensional Black-Scholes operator defined by

Introducing the logarithmic prices and , the linear complementarity problem (1) is transformed as where

For applying the numerical method, we truncate the infinite domain into , where the boundaries , and are chosen so as not to introduce huge errors in the value of the option [26]. Based on Willmott et al.'s estimate [3] that the upper bound of the asset price is typically three or four times the strike price, it is reasonable for us to set and . The artificial boundary conditions at and are chosen to be . The artificial boundary conditions at and are chosen to be . Therefore, in the rest of this paper, we will consider the following linear complementary problem:

3. Discretization

The operator contains a second-order mixed derivative term. Usual finite difference approximations lead to some positive off-diagonal elements in the matrix associated with the discrete operator due to the mixed derivative, which may lead to nonphysical oscillations in the computed solution. Hence, it is not easy to construct a discretization with good properties and accuracy for problems with mixed derivatives. There are some works dealing with stable difference approximations of mixed derivatives [27, 28]. In this paper, we present an accurate finite difference scheme to discretize the operator . We use the technique of [22] to give the mesh step size limitation, which guarantees that the coefficient matrix corresponding to the discrete operator is an -matrix.

The discretization is performed using a uniform mesh for the computational domain . The mesh steps to the direction, direction, and direction are denoted by , , and . The mesh point values of the finite difference approximation are denoted by

We discretize the differential operator using the central difference scheme on the previous uniform mesh. We set where

Denote

Thus, we apply the central difference scheme on the uniform mesh to approximate the parabolic complementarity problem (8) as follows: Here, are discrete approximates of , respectively. Hence, and can be obtained by solving the corresponding one-dimensional Black-Scholes equations [29]. In the next section, we will prove that the system matrix corresponding to the discrete operator is an M-matrix. Hence, from the uniqueness theorem of Goeleven [30], we can obtain that there exists a unique solution for the previous linear complementarity problem (13).

4. Analysis of the Method

First, we give the stability analysis for the difference scheme (13).

Lemma 1. If mesh steps satisfy the inequalities then the system matrix corresponding to the discrete operator is an -matrix.

Proof. The difference operator can be written as follows: The coefficient of in the previous expression (which corresponds to the diagonal of the system matrix) is positive since All the coefficients of the other in the previous expression (which correspond to off-diagonal elements in the system matrix) will be nonpositive once the following inequalities are satisfied: Together, they require that the following inequalities hold: which are (14) and (15), respectively. Thus, we have shown that the system matrix, corresponding to the discrete operator is an -matrix and the result follows.

There are only few error estimates for the direct application of finite difference method to linear complementarity problems. Here, we apply the maximum principle to the linear complementarity problem (13) in two mesh sets and derive the error estimates [29, 31].

By using Taylor's formula, we can easily obtain the following truncation error estimate.

Lemma 2. Let be a smooth function defined on . Then the truncation error of the difference scheme (10) satisfies for all .

Now we can derive our main result for the difference scheme.

Theorem 3. Let be the solution of the problem (8) and let be the solution of the problem (13). If mesh steps satisfy conditions (14) and (15), the difference scheme (13) satisfies the following error estimate: where is a constant independent of , and .

Proof. Denote From (8), we have the result Denote Obviously,
Define the function on by where is a sufficiently large constant.
For , by the fact that , (25), (26), and Lemma 2, we obtain On the “boundary” of , the nodes , so , but , therefore and the nodes , Applying the maximum principle to , we get Thus,
For , but , thus, On the “boundary” of , the nodes , so , but , therefore and the nodes , Applying the maximum principle to , we get Thus,
From (31) and (36), we obtain where is a sufficiently large constant. From this we complete the proof.

5. Numerical Experiments

In this section, we verify experimentally the theoretical results obtained in the preceding section. Errors and convergence rates for the second-order finite difference scheme are presented for two test problems.

Test  1. American put option with parameters: , , , , , , , , , , , and .

Test  2. American put option with parameters: , , , , , , , , , , , and .

To solve the linear inequality system (13), we use the projection scheme used in [32, page 433]. Since mesh steps need to satisfy conditions (14) and (15), we choose the number of mesh steps in the direction where is the number of mesh steps in the direction. The exact solutions of the test problems are not available. Therefore, we use the double mesh principle to estimate the errors and compute the experiment convergence rates in our computed solution. We measure the accuracy in the discrete maximum norm and the convergence rate

The error estimates and convergence rates in our computed solutions of Tests 1 and 2 are listed in Tables 1 and 2, respectively. From Tables 1 and 2, we see that is close to 4 for sufficiently large , which supports the convergence estimate of Theorem 3. However, the numerical results of Nielsen et al. [24] and Zhang et al. [25] verify that their schemes are only first-order convergent. Hence, our scheme is more accurate.

tab1
Table 1: Numerical results for Test 1.
tab2
Table 2: Numerical results for Test 2.

Acknowledgments

The authors would like to thank the anonymous referees for several suggestions for the improvement of this paper. The work was supported by Zhejiang Province Natural Science Foundation of China (Grant no. Y2111160).

References

  1. F. Black and M. Scholes, “The pricing of options and corporate liabilities,” Journal of Political Economy, vol. 81, no. 3, pp. 637–654, 1973. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  2. J. Huang and J. S. Pang, “Option pricing and linear complementarity,” Journal of Computational Finance, vol. 2, no. 3, pp. 31–60, 1998.
  3. P. Wilmott, J. Dewynne, and S. Howison, Option Pricing: Mathematical Models and Computation, Oxford Financial Press, Oxford, UK, 1993.
  4. J. C. Cox, S. A. Ross, and M. Rubinstein, “Option pricing: a simplified approach,” Journal of Financial Economics, vol. 7, no. 3, pp. 229–263, 1979. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  5. A. Ibáñez and F. Zapatero, “Monte Carlo valuation of American options through computation of the optimal exercise frontier,” Journal of Financial and Quantitative Analysis, vol. 39, no. 2, pp. 253–275, 2004. View at Publisher · View at Google Scholar · View at Scopus
  6. C. Vázquez, “An upwind numerical approach for an American and European option pricing model,” Applied Mathematics and Computation, vol. 97, no. 2-3, pp. 273–286, 1998. View at Publisher · View at Google Scholar
  7. L. Wu and Y. K. Kwok, “A front-xing nite dierence method for the valuation of American options,” Journal of Financial Engineering, vol. 6, no. 2, pp. 83–97, 1997.
  8. J. Zhao, M. Davison, and R. M. Corless, “Compact finite difference method for American option pricing,” Journal of Computational and Applied Mathematics, vol. 206, no. 1, pp. 306–321, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  9. P. A. Forsyth, K. R. Vetzal, and R. Zvan, “A nite element approach to the pricing of discrete lookbacks with stochastic volatility,” Applied Mathematical Finance, vol. 6, no. 2, pp. 87–106, 1999. View at Publisher · View at Google Scholar
  10. R. Zvan, P. A. Forsyth, and K. R. Vetzal, “A general nite element approach for PDE option pricing models,” University of Waterloo, Canada, 1998.
  11. L. Angermann and S. Wang, “Convergence of a fitted finite volume method for the penalized Black-Scholes equation governing European and American option pricing,” Numerische Mathematik, vol. 106, no. 1, pp. 1–40, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  12. S. Wang, X. Q. Yang, and K. L. Teo, “Power penalty method for a linear complementarity problem arising from American option valuation,” Journal of Optimization Theory and Applications, vol. 129, no. 2, pp. 227–254, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  13. R. Zvan, P. A. Forsyth, and K. R. Vetzal, “A finite volume approach for contingent claims valuation,” IMA Journal of Numerical Analysis, vol. 21, no. 3, pp. 703–731, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  14. S. O'Sullivan and C. O'Sullivan, “On the acceleration of explicit finite difference methods for option pricing,” Quantitative Finance, vol. 11, no. 8, pp. 1177–1191, 2011. View at Publisher · View at Google Scholar
  15. N. Clarke and K. Parrott, “Multigrid for American option pricing with stochastic volatility,” Applied Mathematics Finance, vol. 6, no. 3, pp. 177–195, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  16. C. W. Oosterlee, “On multigrid for linear complementarity problems with application to American-style options,” Electronic Transactions on Numerical Analysis, vol. 15, pp. 165–185, 2003. View at Zentralblatt MATH
  17. S. Ikonen and J. Toivanen, “Componentwise splitting methods for pricing American options under stochastic volatility,” International Journal of Theoretical and Applied Finance, vol. 10, no. 2, pp. 331–361, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  18. S. Ikonen and J. Toivanen, “Efficient numerical methods for pricing American options under stochastic volatility,” Numerical Methods for Partial Differential Equations, vol. 24, no. 1, pp. 104–126, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  19. S. Ikonen and J. Toivanen, “Operator splitting methods for pricing American options under stochastic volatility,” Numerische Mathematik, vol. 113, no. 2, pp. 299–324, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  20. K. J. I. Hout and S. Foulon, “ADI finite difference schemes for option pricing in the Heston model with correlation,” International Journal of Numerical Analysis and Modeling, vol. 7, no. 2, pp. 303–320, 2010.
  21. S.-P. Zhu and W.-T. Chen, “A predictor-corrector scheme based on the ADI method for pricing American puts with stochastic volatility,” Computers & Mathematics with Applications, vol. 62, no. 1, pp. 1–26, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  22. A. Le, Z. Cen, and A. Xu, “A robust upwind difference scheme for pricing perpetual American put options under stochastic volatility,” International Journal of Computer Mathematics, vol. 89, no. 9, pp. 1135–1144, 2012. View at Publisher · View at Google Scholar
  23. M. Yousuf, “Efficient L-stable method for parabolic problems with application to pricing American options under stochastic volatility,” Applied Mathematics and Computation, vol. 213, no. 1, pp. 121–136, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  24. B. F. Nielsen, O. Skavhaug, and A. Tveito, “Penalty methods for the numerical solution of American multi-asset option problems,” Journal of Computational and Applied Mathematics, vol. 222, no. 1, pp. 3–16, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  25. K. Zhang, S. Wang, X. Q. Yang, and K. L. Teo, “A power penalty approach to numerical solutions of two-asset American options,” Numerical Mathematics. Theory, Methods and Applications, vol. 2, no. 2, pp. 202–223, 2009. View at Zentralblatt MATH
  26. R. Kangro and R. Nicolaides, “Far field boundary conditions for Black-Scholes equations,” SIAM Journal on Numerical Analysis, vol. 38, no. 4, pp. 1357–1368, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  27. P. Matus and I. Rybak, “Difference schemes for elliptic equations with mixed derivatives,” Computational Methods in Applied Mathematics, vol. 4, no. 4, pp. 494–505, 2004. View at Zentralblatt MATH
  28. I. V. Rybak, “Monotone and conservative difference schemes for elliptic equations with mixed derivatives,” Mathematical Modelling and Analysis, vol. 9, no. 2, pp. 169–178, 2004. View at Zentralblatt MATH
  29. Z. Cen and A. Le, “A robust finite difference scheme for pricing American put options with singularity-separating method,” Numerical Algorithms, vol. 53, no. 4, pp. 497–510, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  30. D. Goeleven, “A uniqueness theorem for the generalized-order linear complementary problem associated with M-matrices,” Linear Algebra and Its Applications, vol. 235, pp. 221–227, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  31. X. Cheng and L. Xue, “On the error estimate of finite difference method for the obstacle problem,” Applied Mathematics and Computation, vol. 183, no. 1, pp. 416–422, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  32. R. Glowinski, J. L. Lions, and T. Trémolières, Numerical Analysis of Variational Inequality, North-Holland, Amsterdam, The Netherlands, 1984.